Wyoming, 2015

High Wind in Wyoming, November 13, 2015

November 13, 2015 · NWS CYS · 2 events in 2 counties and zones

A tight pressure gradient produced a brief period of high gap winds through Arlington and Bordeaux.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A tight pressure gradient produced a brief period of high gap winds through Arlington and Bordeaux.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 12, 11:48 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Nov 12, 11:48 PM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1148 PM MST THU NOV 12 2015

.UPDATE...
ISSUED AT 1144 PM MST THU NOV 12 2015

A HIGH WIND WARNING HAS BEEN ISSUED FOR ARLINGTON. WIND GUSTS ARE
APPROACHING 60 MPH DESPITE A VERY MODEST CAG-CPR GRADIENT AROUND
40 METERS. FLOW ALOFT SHOULD STRENGTHEN SLIGHTLY DURING THE NIGHT
AS THE GRADIENT TIGHTENS FURTHER. THIS SHOULD HELP KEEP SUSTAINED
WINDS NEAR 40 MPH WITH FREQUENT GUSTS IN THE 55-60 MPH RANGE.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 114 PM MST THU NOV 12 2015

TONIGHT...LOOKS LIKE A DECENT CHANCE FOR A HIGH WIND EVENT LATE
TONIGHT AND EARLY FRIDAY ACROSS WESTERN PLATTE COUNTY NEAR
BORDEAUX...AND WE HAVE DECIDED TO UPGRADE OUR INHERITED HIGH WIND
WATCH TO A WARNING. SURFACE PRESSURE PATTERN STRENGTHENS
CONSIDERABLY BY 12Z WITH THE GFS SOUNDING SHOWING 45 KNOTS JUST OFF
THE SURFACE. EVEN AT MID AFTERNOON...BORDEAUX IS GUSTING TO NEAR 40
MPH. ELSEWHERE...A RELATIVELY QUIET NIGHT UNDER NORTHWEST FLOW ALOFT
WITH SOME PASSING MIDDLE AND HIGH CLOUDS.

FRIDAY...FLOW ALOFT BACKS TO WEST AND WEAKENS...THUS IT SHOULD BE
LESS WINDY THAN TODAY. DESPITE SOME MIDDLE AND HIGH
CLOUDS...RELATIVELY MILD TEMPERATURES ON TAP PER PROGGED THICKNESSES
AND 700 MB TEMPERATURES.

FRIDAY NIGHT/SATURDAY...CONTINUED TRANQUIL WITH THE FLOW ALOFT
REMAINING RELATIVELY WEAK AND BECOMING WEST SOUTHWEST. WARMING TREND
CONTINUES AS THE AIRMASS MODERATES WITH RISING THICKNESSES AND 700
MB TEMPERATURES.

SATURDAY NIGHT/SUNDAY...FLOW ALOFT BACKS EVEN FURTHER TO SOUTHWEST
AND STRENGTHENS IN ADVANCE OF APPROACHING SHORTWAVE TROUGHS ALOFT.
THUS...BREEZY TO WINDY WITH INCREASING MIDDLE AND HIGH CLOUDS.
CONTINUED MILD PER PROGGED THICKNESSES.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 114 PM MST THU NOV 12 2015

BY SUNDAY NIGHT AN UPPER LEVEL TROUGH BEGINS TO MOVE IN FROM THE
PACIFIC ACROSS THE WESTERN UNITED STATES. THE GFS AND ECMWF ARE
IN CLOSE AGREEMENT WITH UPPER LEVEL FLOW SHIFTING TO THE SOUTHWEST
WITH THE SYSTEM DEEPENING DOWN INTO SOUTHERN CALIFORNIA AND
ARIZONA. THE MOVEMENT OF THE LOW PRESSURE SYSTEM WILL PUSH INTO
THE ROCKY MOUNTAIN REGION BY MID DAY MONDAY. THIS WILL BRING A
STRONG COLD FRONT ACROSS EASTERN WYOMING...AND SHOULD BRING
CHANCES FOR SNOW FOR MOST AREAS WEST OF THE LARAMIE RANGE MONDAY.
THE FRONT WILL PUSH EAST BY MONDAY EVENING. AREAS EAST OF THE
LARAMIE RANGE INTO THE NEBRASKA PANHANDLE WILL SEE THE BEST CHANCE
FOR SNOW INTO MONDAY NIGHT AND TUESDAY MORNING. THIS SYSTEM WILL
QUICKLY PROGRESS EASTWARD BY TUESDAY WHICH WILL DROP POP CHANCES
SIGNIFICANTLY. CURRENT MODEL RUNS ARE SHOWING THE LOW PRESSURE
DROPPING FURTHER SOUTH WHICH SHOULD KEEP SNOW ACCUMULATION
LOW...ONLY ABOUT 1 TO 2 INCHES FOR AREAS WEST OF THE LARAMIE
RANGE.

BEHIND THE FRONTAL BOUNDARY THE PLACEMENT OF THE UPPER LEVEL JET
OVER EASTERN WYOMING...WINDS WILL BE THE PRIMARY ISSUE TUESDAY AND
WEDNESDAY. THE GFS IS SHOWING 800 MB WINDS AT 40 TO 50 KTS ALONG
AND EAST OF THE LARAMIE RANGE. ON THURSDAY AS THE LOW PRESSURE
SYSTEM PUSHES FURTHER TO THE EAST FLOW WILL SHIFT TO THE WEST AND
A SHORTWAVE TROUGH PUSHES DOWN FROM CANADA WINDS WILL CONTINUE TO
BE STRONG INTO THURSDAY FOR AREAS ALONG AND WEST OF THE LARAMIE
RANGE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1011 PM MST THU NOV 12 2015

VFR CONDITIONS NEXT 24 HOURS AS HIGH PRESSURE REMAINS IN CONTROL
OF THE WEATHER ACROSS SOUTHEAST WYOMING. WESTERLY WINDS WILL
BECOME GUSTY AGAIN AFTER SUNRISE AND PERSIST THROUGH THE DAY.

&&

.FIRE WEATHER...
ISSUED AT 114 PM MST THU NOV 12 2015

MINIMAL ISSUES...ALTHOUGH HUMIDITIES WILL FALL TO 15
TO 25 PERCENT ALONG AND EAST OF INTERSTATE 25 ON SATURDAY AND
SUNDAY. COLDER AND MORE UNSETTLED WEATHER WILL BRING HIGHER
HUMIDITIES MONDAY THROUGH WEDNESDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 8 AM MST FRIDAY FOR WYZ106-110.

NE...NONE.
&&

UPDATE...CLH
SHORT TERM...RUBIN
LONG TERM...SML/KC
AVIATION...GCC
FIRE WEATHER...RUBIN
Hazardous weather outlook, Nov 12, 4:25 PM MST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
425 PM MST THU NOV 12 2015

WYZ101>119-131100-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
425 PM MST THU NOV 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR SOUTHWEST PLATTE COUNTY
INCLUDING BORDEAUX FROM 2 AM TONIGHT TO 8 AM FRIDAY. EXPECT WEST
WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH.

ELSEWHERE...NO SIGNIFICANT WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF SNOWFALL ACROSS THE REGION IS SHAPING UP TO BE
ON MONDAY AS A STRONG COLD FRONT MOVES ACROSS WYOMING...AND LOW
PRESSURE SYSTEM DEVELOPS ACROSS EASTERN COLORADO AND KANSAS. AT
THIS TIME ALL INDICATIONS ARE THAT ANY SIGNIFICANT SNOWFALL WILL
BE TO THE EAST AND SOUTHEAST OF OUR REGION WITH LIGHTER AMOUNTS
FALLING OVER SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA
PANHANDLE. STAY TUNED FOR FURTHER FORECASTS OF THIS EARLY WEEK
STORM SYSTEM PROJECTED TO DEVELOP OVER THE GREAT PLAINS.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-131100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
425 PM MST THU NOV 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF SNOWFALL ACROSS THE REGION IS SHAPING UP TO BE
MONDAY NIGHT INTO TUESDAY AS A STRONG COLD FRONT MOVES ACROSS WESTERN
NEBRASKA...AND LOW PRESSURE SYSTEM DEVELOPS ACROSS EASTERN
COLORADO AND KANSAS. AT THIS TIME ALL INDICATIONS ARE THAT ANY
SIGNIFICANT SNOWFALL WILL BE TO THE EAST AND SOUTHEAST OF THE
WESTERN NEBRASKA PANHANDLE. STAY TUNED FOR FURTHER FORECAST
UPDATES ON THE EARLY WEEK STORM SYSTEM PROJECTED TO DEVELOP OVER
THE GREAT PLAINS.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Nov 12, 10:50 PM MST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1050 PM MST THU NOV 12 2015

WYZ110-131000-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
1050 PM MST THU NOV 12 2015

...STRONG WINDS AROUND THE ARLINGTON AREA THROUGH 3 AM FRIDAY
MORNING...

LATEST WYOMING DEPARTMENT OF TRANSPORTATION WEATHER SENSORS ALONG
INTERSTATE 80 NEAR ARLINGTON ARE REPORTING SOUTHWEST WINDS OF 20
TO 25 MPH WITH GUSTS TO 50 MPH. EXPECT THESE WINDS TO REMAIN
STRONG OUT NEAR ARLINGTON THROUGH THE EARLY MORNING HOURS. RECENT
SNOW ALONG WITH THESE STRONG WINDS WILL CREATE HAZARDOUS DRIVING
CONDITIONS BETWEEN MILE MARKERS 255 AND 290. IF TRAVELING THROUGH
SOUTH CENTRAL WYOMING THIS EVENING AND EARLY MORNING ON INTERSTATE
80...BE PREPARED FOR SUDDEN WINDS GUSTS AND SLICK ROADS FROM
BLOWING AND DRIFTING SNOW FOR THIS STRETCH OF INTERSTATE 80.
Local storm report, Nov 13, 12:24 AM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1224 AM MST FRI NOV 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     HIGH SUST WINDS  1 NNW ARLINGTON         41.60N 106.21W
11/13/2015  M41 MPH          CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON WYDOT SENSOR. AVERAGE SUSTAINED WIND FOR PAST
            HOUR ENDING AT 1206 AM MST. PEAK GUST 59 MPH.

&&

HAMMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
November 13, 2:05 AM MST to 2:10 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured peak wind gusts of 58 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
November 13, 4:00 AM MST to 5:00 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602601, 602600.